Taking Paracetamol After Drinking Alcohol: Why You Should Be Careful

We’re all celebrating Christmas and it’s a season of merriment. Plenty of food to eat and drinks to take, including all sorts of alcoholic drinks. Which is fine if you do it, drinking alcohol, in moderation.

However, there’s a tendency to develop a headache after exceeding a certain amount of alcohol, especially after binge drinking. When this happens, the next thing most people do is to start taking paracetamol, the most common analgesic for a headache. As common as paracetamol is, it can be dangerous.

When you take 2 tablets of paracetamol, they are absorbed into the bloodstream from the stomach and small intestines and taken to the liver. In the liver, certain enzymes convert most of the drug into a less harmful form which carries out the headache-relieving function before being excreted out of the body in urine.

This less harmful form of paracetamol produces other chemical substances while carrying out its pain-relieving function and in the process of being converted into a form that can be passed out in urine. One of these chemical substances (byproducts) ends up being turned into a toxic compound that can damage the liver cells and tissues. To prevent this damage, the liver produces another substance, called glutathione, to sort of neutralize this toxic compound.

In the same vein, alcohol is a chemical substance that is also acted upon by the liver when consumed. A group of liver enzymes breaks down any alcohol in the body into a less harmful form. But just like paracetamol, alcohol breakdown produces some toxic substances. And the liver uses the same substance, glutathione, to neutralise these toxic substances.

So What Happens When You Take Paracetamol after Drinking Alcohol?

If you are just an occasional drinker, that is you take alcohol once in a while and starts having a headache, you can take the normal adult dose for paracetamol for a day or two. And you are fine without anything to worry about concerning your liver.

But if you are heavy or chronic alcohol drinker, then you may have to be careful with how much paracetamol to take whenever you start having a headache after drinking. Why?

  1. Heavy alcohol drinking over a long period of time, on its own, damages the liver cells and tissues, causing what is known as alcoholic liver disease.
  2. In addition, chronic heavy alcohol drinking drastically reduces the liver stores of, and its capacity to produce, the substance called glutathione needed to neutralise the toxic byproducts of both alcohol and paracetamol.

A headache from heavy alcohol drinking especially in a chronic alcoholic is usually severe. Hence, there’s the tendency to take as many tablets of the commonly available paracetamol as possible and as long as possible to get relief. This is very dangerous because:

  1. The liver which is probably under attack from heavy alcohol drinking has less amount of, and a reduced capacity to produce, glutathione. The result is the toxic byproduct of paracetamol breakdown causing further damage to a liver already under attack.
  2. The toxic byproduct of alcohol further overwhelms the remaining glutathione trying to neutralise the toxic byproduct of the ingested paracetamol, making the liver more vulnerable to damage.

Therefore, if you’re a regular alcohol drinker or a heavy drinker or someone who engages in binge drinking, you should avoid taking paracetamol when you have a hangover. Panadol should be avoided too as it’s just paracetamol with a different name: they both contain the same chemical compound known as acetaminophen.

There are other classes of pain relievers whose breakdown in the body does not affect the liver the way that of paracetamol does. They include ibuprofen and diclofenac. However, if you have a peptic ulcer disease (you experience a burning sensation at the upper part of your tummy either before or after food), you should avoid ibuprofen, diclofenac and other pain-relievers under the same class known as NSAIDS. They worsen ulcer and can also cause bleeding in the stomach as a side effect.

To be on the safe side, drink in moderation and responsibly this festive season. Download our online doctor consultation Android mobile app here to chat privately with any of our verified doctors or dentists on any health issues bothering you for a small fee. The first consultation is free of charge when you sign up.

Merry Christmas to you all and happy New Year in advance.

Written by Dr. Okechukwu Amako, MB;BS (Ibadan)

SwiftCheckup | Online Doctor Consultation

Written by

Chat with a licensed and verified doctor on any health issue and get expert opinion and the best care.

Welcome to a place where words matter. On Medium, smart voices and original ideas take center stage - with no ads in sight. Watch
Follow all the topics you care about, and we’ll deliver the best stories for you to your homepage and inbox. Explore
Get unlimited access to the best stories on Medium — and support writers while you’re at it. Just $5/month. Upgrade